Access

You are not currently logged in.

Access JSTOR through your library or other institution:

login

Log in through your institution.

Journal Article

The Moment Bound Is Tighter Than Chernoff's Bound for Positive Tail Probabilities

Thomas K. Philips and Randolph Nelson
The American Statistician
Vol. 49, No. 2 (May, 1995), pp. 175-178
DOI: 10.2307/2684633
Stable URL: http://www.jstor.org/stable/2684633
Page Count: 4
Were these topics helpful?
See somethings inaccurate? Let us know!

Select the topics that are inaccurate.

Cancel
  • Download ($14.00)
  • Add to My Lists
  • Cite this Item
The Moment Bound Is Tighter Than Chernoff's Bound for Positive Tail Probabilities
Preview not available

Abstract

Chernoff's bound on P[X ≥ t] is used almost universally when a tight bound on tail probabilities is required. In this article we show that for all positive t and for all distributions, the moment bound is tighter than Chernoff's bound. By way of example, we demonstrate that the improvement is often substantial.

Page Thumbnails

  • Thumbnail: Page 
175
    175
  • Thumbnail: Page 
176
    176
  • Thumbnail: Page 
177
    177
  • Thumbnail: Page 
178
    178